High Surf, Cameron
- When
- September 22, 3:00 PM CST to September 24, 5:00 PM CST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
2 high surf, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 22, 9:30 AM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1030 AM CDT THU SEP 22 2005
.DISCUSSION...HURRICANE RITA CONTINUES TO MOVE WEST-NORTHWEST TOWARD
THE TX/LA BORDER. THE SYSTEM HAS TIGHTENED UP DURING THE PAST 12
HOURS...ALTHOUGH THERE ARE STILL ISOLATED CELLS OF DEEP CONVECTION
WITHIN THE OUTER BANDS ON THE SOUTHEAST SIDE OF THE SYSTEM.
RAINFALL FROM RITA IN DEEP SOUTH TEXAS WILL BE LIMITED LARGELY TO
THE NORTHEAST CORNER OF OUR REGION...PARTICULARLY IF THE SYSTEM DOES
NOT EXPAND FURTHER IN SIZE. A TROPICAL STORM WARNING HAS REPLACED
THE HURRICANE WATCH ALONG THE COASTAL SECTIONS OF DEEP SOUTH TEXAS
NORTH OF PORT MANSFIELD...WITH A TROPICAL STORM WATCH SOUTH OF PORT
MANSFIELD TO SAN FERNANDO IN THE TAMAULIPAS PROVINCE OF MEXICO.
&&
.MARINE...HURRICANE RITA CONTINUES ON ITS SLOWER WNW TRACK AND THE
LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER HAS LANDFALL
AROUND GALVESTON BAY ABOUT 48 HOURS FROM NOW. SWELLS OFFSHORE ARE
BEGINNING TO SHOW THE SIGN OF RITA WITH 6 FOOT SWELLS WITH A PERIOD
OF 17 SECONDS. REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR
DETAILS ON LOCAL EFFECTS. CONDITIONS WILL DIMINISH ON SUNDAY AS RITA
WEAKENS INLAND. A HURRICANE WATCH REMAINS IN EFFECT NORTH OF PORT
MANSFIELD...WHILE A TROPICAL STORM WATCH CONTINUES SOUTH OF PORT
MANSFIELD. THOSE WITH MARINE AND COASTAL INTERESTS ALONG THE LOWER
TEXAS COASTLINE SHOULD MAKE FINAL PREPARATIONS NOW AND CONTINUE TO
MONITOR LATEST FORECASTS FROM THE NATIONAL HURRICANE CENTER.
&&
.AVIATION...HAZY MORNING CONDITIONS ARE DISPERSING CURRENTLY AND
SHOULD RESULT IN VFR CONDITIONS FOR THE REST OF THE DAY. CLOUD COVER
WILL BE LIMITED TO HIGH CIRRUS FROM TIME TO TIME.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WATCH FOR THE FOLLOWING ZONES:
COASTAL CAMERON.
INLAND TROPICAL STORM WATCH FOR THE FOLLOWING ZONES:
INLAND CAMERON AND INLAND WILLACY.
TROPICAL STORM WARNING FOR THE FOLLOWING ZONES:
COASTAL KENEDY AND COASTAL WILLACY NORTH OF PORT MANSFIELD.
INLAND TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: KENEDY.
GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: ENTIRE COASTAL
WATERS FROM BAFFIN BAY TO RIO GRANDE OUT 60 NM AND ENTIRE
LAGUNA MADRE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
SYNOPTIC...69
MARINE/AVIATION...64
TROPICAL...53
MESO...VEGAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 1057 AM CDT THU SEP 22 2005 TXZ248>257-231100- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 1057 AM CDT THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. SWELLS FROM RITA ARE BEGINNING TO APPROACH THE LOWER TEXAS COAST AND WILL CONTINUE TO INCREASE THROUGH FRIDAY NIGHT. WATER ALREADY REACHED THE DUNES AT HIGH TIDE THIS MORNING AND REMAINS WITHIN A FOOT OF THE DUNES. SIGNIFICANT WATER AT THE DUNES WILL AGAIN HAPPEN AT HIGH TIDE THIS EVENING. FOR MORE SPECIFIC LOCAL HAZARD INFORMATION RELATED TO HURRICANE RITA...PLEASE REFER TO THE HURRICANE LOCAL STATEMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HURRICANE RITA IS EXPECTED TO MAKE LANDFALL ALONG THE UPPER TEXAS COAST LATE FRIDAY TO EARLY SATURDAY BRINGING TROPICAL STORM CONDITIONS OVER THE COASTAL WATERS EARLY FRIDAY THROUGH SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. STRAUB
The national radar mosaic for the moment the first event began.
2 high surf. Local standard time, as filed.
High surf associated with tidal overflow from Hurricane Rita was reported along coastal sections of Cameron and Willacy counties. Severe beach erosion was reported in Cameron County, with a combined storm generated swell and astronomical high tide created a tidal effect 3 to 4 feet above above normal along the gulf-facing beaches of South Padre Island. This storm tide caused 10 to 12 feet of erosion in the dunes and the beaches of Boca Chica and South Padre Island, Texas. The beaches were reported as flooded by the late afternoon hours on Thursday, September 22, 2005 and remained flooded through the late afternoon hours of Saturday, September 24, 2005.Storm tides (including astronomical tide, storm surge, and wind driven waves) caused significant flooding of the beaches along the lower Texas coast from the Port Mansfield jetties southward to the Rio Grande. Sea water breached the dunes and man made burms on South Padre Island. This caused temporary flooding of Gulf Boulevard and deposited several inches of beach sand into several hotel and condominium swimming pools. Sea water also washed over State Road 100, just north of the South Padre Island city limits, where only the beach and natural sand dunes exist. This flooding caused the closure of all beach accesses north of beach access number three. The building of additional burms along the beaches and dunes did prevent much of the sea water from flooding within the City of South Padre Island.The Coast Guard station at South Padre Island reported temporary flooding conditions with eight inches of standing water on the grounds coincident with high tide on September 24, 2005. This is consistent with reports of above normal tidal conditions and given the proximity of the Coast Guard station to the island jetties. Wave action in the south bay of the Laguna Madre was strong enough to generate the temporary flooding conditions.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474935, 5474991.